In episode 64 of his video series, Dr. Larson discusses:

In recent episodes Dr. Larson has talked about the importance of the health of the gut microbiome. In the gut, there should be a balance of good and bad bacteria. If there is an imbalance, it can lead to digestive issues, which can, in turn, influence the health of the brain. When the gut microbiome is imbalanced, it can lead to brain dysfunction.

 

One medication’s side effects often lead to the patient being prescribed another to undo those side effects, and so on, creating a chain. DR. CHAD LARSON

There is an important relationship that exists between the gut and the brain. A bidirectional signaling system connects them, whereby, signals from the gut can directly influence the brain, and signals for the brain can influence the health and function of the gut. Therefore, an imbalance in one can cause an imbalance in the other.

Imbalances of the microbiome in the gut can come from many things including diet, stress, deficiencies of certain nutrients and medications. A recent study released by the journal Psychotherapy and Psychosomatics looked at people who were prescribed proton pump inhibitors or PPIs. PPIs are available both over-the-counter and by prescription. Researchers evaluated the effects that PPIs have on the brain and depression.

What they found was that when people were prescribed PPIs, they had a significant increase in depression. PPIs directly influence the function and balance of the gut microbiome, and since there is a direct relationship of gut microbiome to brain function, it would make sense that an imbalance in gut microbiome would cause an imbalance in the production of neurotransmitters in the brain like serotonin and dopamine.

They also found that people who were prescribed PPIs had an increased chance of nutrient deficiencies. PPIs work by inhibiting the production of stomach acid. Since stomach acid is needed to break down food and separate proteins from vitamins and minerals to be absorbed further down the chain of digestion, if food is not broken down properly, it can lead to absorption issues.

Deficiencies of both magnesium and B12 were common in those who took PPIs. Magnesium and B12 are highly important for neurotransmitter and brain function. Researchers concluded that PPIs disrupt the physiological processes that lead to depression. The study showed that there was a direct connection between taking PPIs and depression.

Proton pump inhibitors is supposed to be a medication that is taken for acute discomfort not as a long term solution. They might be necessary for the short term, but the conclusion of this recent study confirms that they are not a good remedy long-term.

It is easy to see how taking one medication can be a slippery slope to taking a host of them. If you start to take proton pump inhibitors for stomach discomfort, they might help. But, they can start to make you become depressed, which could lead to the doctor prescribing anti-depressants. One medication’s side effects often lead to the patient being prescribed another to undo those side effects, and so on, creating a chain. So, before you use medication to treat your symptoms, you might want to research other alternative options, or you can easily find yourself on a host of various medications that all adversely affect the body in one way or another.

Recommended Product

Digestive Defense™

Leave a Reply

Your email address will not be published. Required fields are marked *